Home > Bulimia: Misuse of Ipecac Syrup
Syrup of ipecac is a medicine that causes vomiting. Its purpose is to
empty the stomach after poisoning or drug overdose. It works by irritating the
stomach lining until a person vomits. Some people who have
bulimia nervosa use ipecac regularly to make
themselves vomit. If used too often, ipecac can cause:
If this product is abused or if too much of it is absorbed into the
body, it can cause serious heart problems, such as
atrial fibrillation, or
myocarditis, all of which can lead to death.
August 25, 2011
Adam Husney, MD, MD - Family Medicine & W. Stewart Agras, MD - Psychiatry
How this information was developed to help you make better health decisions.
To learn more visit Healthwise.org
© 1995-2013 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.
Call First Nurse 24 Hours a Day for free health care advice, resources and referrals!
Ames: 515-239-6877In Iowa: 800-524-6877
Search health information online in our Mulimedia Health Library.
Patient Privacy |
Net Learning for Employees |
MGMC PACS for Physicians
1111 Duff Avenue Ames, IA 50010 - 515-239-2011 - email@example.com
©2013 Mary Greeley Medical Center - All rights reserved.